Thunderstorm Wind, Chaves
- When
- May 7, 7:47 PM MST to 7:53 PM MST
- Where
- Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.320, -104.500
Roswell Airport.
An upper level low pressure system that moved into southern California on the 6th continued to spread moisture northward over New Mexico through the 7th. The combination of upper level forcing and high temperatures in the 90s over southeast New Mexico provided sufficient instability for a cluster of thunderstorms to develop across Eddy and Chaves counties through the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system that moved into southern California on the 6th continued to spread moisture northward over New Mexico through the 7th. The combination of upper level forcing and high temperatures in the 90s over southeast New Mexico provided sufficient instability for a cluster of thunderstorms to develop across Eddy and Chaves counties through the late afternoon hours. One of these thunderstorms became severe as it crossed the Roswell area and produced a peak wind gust to 64 mph shortly after sunset. No significant damage occurred with these winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 4:37 PM MST, 3 hours 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 537 PM MDT Sun May 7 2017 .AVIATION... 00Z TAF CYCLE VFR conditions prevail and are forecast to persist through the TAF period with strong southerly flow in the lower atmosphere. Considered low stratus development at KROW and KTCC overnight with Gulf moisture on the uptrend, but forecast confidence too low to include this TAF cycle. Showers and storms across northern New Mexico will continue into the evening hours and diminish between 03-06Z. Strong and potentially dangerous wind gusts are likely near this activity, with KFMN, KLVS and KTCC potentially impacted. && .PREV DISCUSSION...314 PM MDT Sun May 7 2017... .SYNOPSIS... An unusually strong upper level low will impact northern and central New Mexico during much of the week. Temperatures will cool from west to east and chances will increase. The peak precipitation period will occur on Tuesday and Wednesday as the upper low slides over the state. The northeast half of the state will be favored for liquid precipitation and the system will be cold enough to produce some snow accumulations across the higher peaks of the Sangres and Tusas mountains. Severe thunderstorms are most likely tomorrow afternoon across the far northeast. Ridging should start up on Friday and last into the weekend. Temperatures will rebound accordingly and eventually become above normal. && .DISCUSSION... Confidence is high for another deep low to impact northern and central New Mexico. Model uniformity is pretty good through the week. Liquid water amounts being pumped out by the various models are different but they all point towards the NE half for the heaviest amounts. This is where the sweet spot or strongest large scale lift will spend the most time over. Snow accumulations will be relegated to the highest peaks and wont impact population centers. Severe weather will be the other highlight as the system will be slow to move out. It appears as though Monday afternoon to the eve hours will be the best chances for severe weather across the far NE. Included severe weather wording in the gridded forecast accordingly. Did cool high temps blo blended guidance a tad across portions of the area. Mainly in areas where PoPs are highest and cloud cover will be thick at times. Raised overnight minimums a tad as well. Models point towards a drier end of the week into the weekend due to shortwave ridging. Went a little above high temp model guidance for the weekend period due to the ridging and increasing southwest flow. 50 && .FIRE WEATHER... ...RED FLAG WARNING IN EFFECT THROUGH 7PM THIS EVENING FOR MUCH OF THE AREA ALONG AND SOUTH OF INTERSTATE 40 WITHIN CENTRAL AND WESTERN NEW MEXICO... Shower and thunderstorm activity confined to the northern mountains and northeast this afternoon as dry air has reached the southwest half of the state. Stronger convection possible in the northeast this evening, with a small chance for severe weather in Union, Harding and Quay Counties. Moisture will increase tonight and Monday over much of the state as a deepening upper level low moves slowly southeast into Baja CA. A few dry storms are still possible Monday in the West Central Highlands, while wetting rain will be found from the convection in northern and eastern zones. A few storms in the northeast could turn severe. Moisture will continue to stream north Monday night and Tuesday. The upper level low will weaken as it moves into southwest AZ during this time, but will pull deeper moisture westward to the Rio Grande Valley with potentially strong east gap winds. The coverage of wetting rainfall will increase significantly over NM, especially the eastern plains and the northern mountains. Precip amounts look quite healthy in this area from a few models, where between a half inch and one inch is forecast in a 24 hour period. Isolated strong to severe storms will exist on the eastern plains. The upper level low then shifts over NM Wednesday with more showers and storms. Temperatures will be the coolest of the week with even some snow accumulations in the highest terrain of the northern mountains. Models show a strong back door cold front sliding down the eastern plains as the system exits into the plains states Thursday. This will keep temps below normal with higher humidity and more rain showers over the north Thursday. A shortwave ridge will build into NM Friday then move east the weekend. While an overall drying and warming trend will take place, showers will probably linger at least over the northern mountains each of these three days. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for the following zones... NMZ105>109. && 11
Hazardous Weather Outlook National Weather Service Albuquerque NM 1240 PM MDT Sun May 7 2017 NMZ501>540-081200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1240 PM MDT Sun May 7 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight A red flag warning is in effect this afternoon for the west central and northwest highlands...the middle rio grande valley...the central mountains and portions of the east central plains where low humidities combined with strong winds in an unstable environment will create critical fire weather conditions. A few isolated dry thunderstorms with gusty and erratic winds will be possible over the north central mountains this afternoon and evening, while there is a marginal chance of severe thunderstorms in northeast New Mexico late this afternoon through early tonight. Strong wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be a concern east of the central mountain chain Monday and Tuesday as an upper level storm approaches the state from the Baja Peninsula. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 3pm and 10pm MDT today in Union, Harding and Quay Counties due to strong winds and large hail. 40
Special Weather Statement National Weather Service Albuquerque NM 552 PM MDT SUN MAY 7 2017 NMZ527-528-530-531-080030- Far Northeast Highlands-Union County-Harding County-Raton Ridge/Johnson Mesa- 552 PM MDT SUN MAY 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING...CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking strong thunderstorms near Yates, Mount Dora, Bueyeros and Des Moines, moving north at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Clayton, Des Moines, Grenville, Bueyeros, Clayton Lake State Park, Solano, Seneca, Gladstone, Mount Dora and Yates. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3579 10353 3585 10414 3687 10390 3679 10300 TIME...MOT...LOC 2351Z 190DEG 30KT 3624 10390 CA
Special Weather Statement
National Weather Service Albuquerque NM
630 PM MDT SUN MAY 7 2017
NMZ527-528-530-531-080115-
Far Northeast Highlands-Union County-Harding County-Raton
Ridge/Johnson Mesa-
630 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING...UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 715 PM MDT...
At 628 PM MDT, Doppler radar was tracking strong thunderstorms near
Bueyeros, Yates, Mount Dora and Des Moines , moving north at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Frequent and dangerous cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Des Moines, Folsom, Grenville, Bueyeros, Clayton Lake State Park,
Gladstone, Mount Dora and Yates.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3684 10300 3581 10363 3586 10414 3700 10388
3700 10301
TIME...MOT...LOC 0028Z 190DEG 30KT 3626 10382
CASpecial Weather Statement
National Weather Service Albuquerque NM
714 PM MDT SUN MAY 7 2017
NMZ527-530-531-080200-
Union County-Harding County-Raton Ridge/Johnson Mesa-
714 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING AND
NORTHWESTERN UNION COUNTIES UNTIL 800 PM MDT...
At 713 PM MDT, Doppler radar was tracking strong thunderstorms near
Yates, Des Moines and Mount Dora, moving north at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Frequent and dangerous cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Des Moines, Grenville, Gladstone, Mount Dora and Yates.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3611 10360 3612 10405 3622 10403 3622 10401
3631 10401 3694 10388 3700 10339 3700 10312
TIME...MOT...LOC 0113Z 190DEG 26KT 3644 10387
CASpecial Weather Statement
National Weather Service Albuquerque NM
758 PM MDT SUN MAY 7 2017
NMZ527-530-080245-
Union County-Raton Ridge/Johnson Mesa-
758 PM MDT SUN MAY 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
845 PM MDT...
At 756 PM MDT, Doppler radar was tracking strong thunderstorms near
Des Moines, Mount Dora, Yates and Gladstone, moving north at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Frequent and dangerous cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Des Moines, Folsom, Grenville, Gladstone and Mount Dora.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3700 10312 3611 10360 3615 10380 3617 10380
3617 10388 3620 10400 3693 10398
TIME...MOT...LOC 0156Z 186DEG 31KT 3668 10388
CAThe Holloman AFB radar (KHDX), 153 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Roswell Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685778.